Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 79, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 19, 2000, 3:08 PM EDT for Louisa County, Virginia. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 19, 2000, 3:08 PM EDT (19:08 UTC)
- Expired
- May 19, 2000, 3:50 PM EDT
- In force
- 42 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Louisa County, VA
The radar
The Sterling radar (KLWX), 113 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 3:20 PM EDT | Thunderstorm Wind | Louisa, VA | Large trees limbs were reported downed in the western sections of the county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 3:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.1 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -250 J/kg
- Mixed-layer LCL
- 1351 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
345 WUUS51 KAKQ 191909 SVRAKQ VAC109-191950- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 308 PM EDT FRI MAY 19 2000 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOUISA COUNTY IN CENTRAL VIRGINIA * UNTIL 350 PM EDT * AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM APPROACHING NORTHWEST LOUISA COUNTY...4 MILES NORTHWEST OF LOUISA...MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES. DAMAGING WINDS GREATER THAN 60 MILES AN HOUR. LAT...LON 3809 7819 3797 7803 3801 7778 3813 7803 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:27 PM EDT, 41 minutes earlier.
Area forecast discussion, May 19, 2:27 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 227 PM EDT FRI MAY 19 2000 SFC BDRY BEGINNING TO MAKE A MOVE AND CURRENTLY EXTDS FM EXTRM SRN DE SWWD TO LKU AS OF 18Z. AS INDC IN EARLIER DISC...FTR HAS BEGUN TO ADV SWD AS SHRTWV SWEEPS BY WELL TO THE N OVR PA/NY. NO INDC OF PRE-FNTL SEABRZ AIDING IN THE PROPAGATION OF FNT. DESPITE STRENGTH OF LO LVL WLY FLO...INFLUENCE OF SEABRZ INTERACTION IN FNTL PROPAGATION REMAINS A FACTOR ALG IMMEDIATE CST AS DAYTIME HTG PUSHES TEMPS IN THE UPR 80S TO 90 AND SETS UP SEABRZ CIRCULATION. REGIONAL RADAR MOSAICS CONT TO INDC CNVTN ALG AND TO THE N OF SFC BDRY WI SOME OF THE CNVTN OF AN ELEVATED NATURE OVR WV...EXTRM NRN VA AND THE DC METRO AREA. COORDINATED WITH THE SPC FOR WATCH ISSUANCE. FOR NOW WATCH IS TO THE W OF THE FA. WILL MONITOR SUBSEQUENT ISSUANCES. BACK DOOR FNT SLIDING SWD ACROSS THE ERN SXNS OF THE FA MAY PRECLUDE WATCH ISSUANCE WI AN INCREASINGLY STABLE BDRY LAYER. NWP HAVING SOME DIFFERENCES WI REGARD TO THE EVENTUAL POSITIONING OF THE FNTL SYS. NGM/ETA KEEP FNT DRAPED ACROSS E-CENTRL VA TO THE VA/NC BORDER THRU THE NEXT 36 HRS WI AN ATTEMPT TO MOV FNT TO THE N BY 48 HRS. THE AVN STANDS ALONE IN ITS DEPICTION OF A FNT WHICH DRIVES SWD TO SRN N.C. BY 48HR. NWP MODELS TEND TO KEEP THESE BACK DOOR FNTS TOO FAR N...SO AM LEANING TWD A COMPROMISE BTWN THE AVN AND NGM/ETA SOLNS WHICH STILL KEEPS THE FNT LURKING CLOSE ENOUGH TO WARRANT CHC POPS IN SRN SECTIONS OF THE FA THRU 48 HRS. SHRTWV MOVING OUT OF THE SRN PLAINS PROMISES ANOTHER ROUND OF PRECIP LATE SUN INTO EARLY MON. PER PMDHMD...THE AVN SOLN OF THIS FTR IS PREFERRED...HENCE PRECIP LOOKS FAIRLY WIDESPREAD ACROSS THE FA. THIS WOULD BE GOOD NEWS GIVEN RAINFALL DEFICITS OF 2 INCHES FOR THE MONTH OF MAY ACROSS THE AREA IN THIS CRITICAL EARLY PART OF THE GROWING SEASON. EXTDD PD LOOKS TRANQUIL AS CONDS IMPROVE EARLY MON AND REMAIN BENIGN THRU WED WI GRADUALLY WARMING TEMPS TO AVB SEASONAL LEVELS. CWF...SFC WINDS ARE DIMINISHING THIS AFTN. CONSIDERING DROPPING ALL SCA FOR TONIGHT...BUT MAY INCLUDE A REST OF THE AFTN SECTION IF SEAS REMAIN CLOSE TO CRITERIA. .AKQ...NONE ATTM. COBB
In the hours before
Special weather statement, May 19, 11:38 AM EDT, 3 hours 30 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-192000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1138 AM EDT FRI MAY 19 2000 ...SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVER THE NORTHERN NECK OF VIRGINIA AND THE LOWER MARYLAND EASTERN SHORE... THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS THE NORTHERN NECK OF VIRGINIA AND THE EASTERN SHORE OF VIRGINIA AND MARYLAND. SCATTERED SHOWERS AND A FEW THUNDERSTORMS FROM THE WASHINGTON- BALTIMORE AREA WESTWARD TO THE EASTERN WEST VIRGINIA PANHANDLE AT NOON WILL MOVE SLOWLY SOUTHWARD DURING THE AFTERNOON. THE AIRMASS TO THE SOUTH OF THIS AREA IS VERY UNSTABLE. TEMPERATURES HAVE RISEN INTO THE LOWER 80S. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON ACROSS EAST-CENTRAL VIRGINIA AND THE DELMARVA PENINSULA. SOME OF THESE STORMS MAY CONTAIN LARGE HAIL AND VERY STRONG WINDS...ESPECIALLY IN THE NORTHERN NECK OF VIRGINIA AND THE LOWER MARYLAND EASTERN SHORE. SKYWARN SPOTTER NETWORKS MAY NEED TO BE ACTIVATED AS THE DAY PROGRESSES. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE NATIONAL WEATHER SERVICE WAKEFIELD INTERNET WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ (ALL LOWER CASE). STAY TUNED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. COBB
Special weather statement, May 19, 2:53 PM EDT, 15 minutes before
MDZ021>025-VAZ048-049-060>100-200000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 253 PM EDT FRI MAY 19 2000 ...SEVERE THUNDERSTORM WATCH NUMBER 316 IN EFFECT FOR EAST CENTRAL VIRGINIA AND THE LOWER MARYLAND EASTERN SHORE UNTIL 800 PM EDT... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR MUCH OF EAST CENTRAL VIRGINIA AND THE LOWER MARYLAND EASTERN SHORE UNTIL 800 PM EDT FOR THE FOLLOWING COUNTIES IN MARYLAND... DORCHESTER SOMERSET WICOMICO WORCESTER COUNTIES IN VIRGINIA... ACCOMACKLE AMELIA BRUNSWICK CAROLINE CHARLES CITY CHESTERFIELD CUMBERLAND DINWIDDIE ESSEX FLUVANNA GLOUCESTER GOOCHLAND GREENSVILLE HANOVER HENRICO ISLE OF WIGHT JAMES CITY KING AND QUEEN KING WILLIAM LANCASTER LOUISA LUNENBURG MATHEWS MECKLENBURG MIDDLESEX NEW KENT NORTHAMPTON NORTHUMBERLAND NOTTOWAY POWHATAN PRINCE EDWARD PRINCE GEORGE RICHMOND SOUTHAMPTON SURRY SUSSEX WESTMORELAND YORK INDEPENDENT CITIES IN VIRGINIA... CHESAPEAKE COLONIAL HEIGHTS EMPORIA FRANKLIN HAMPTON HOPEWELL NEWPORT NEWS NORFOLK PETERSBURG POQUOSON PORTSMOUTH RICHMOND SUFFOLK VIRGINIA BEACH WILLIAMSBURG SCATTERED SHOWERS AND THUNDERSTORMS ARE OCCURING OVER THE NORTHERN PIEDMONT OF VIRGINIA AND EXTENDING NORTHEASTWARD TO THE WASHINGTON-BALTIMORE AREA. A FEW OF THESE STORMS HAVE BECOME SEVERE IN THE PAST HOUR. THE AIRMASS TO THE SOUTH OF THE AREA OF THUNDERSTORMS HAS BECOME VERY UNSTABLE. TEMPERATURES HAVE RISEN WELL INTO THE 80S AND NEAR 90 IN A FEW LOCATIONS RESULTING IN AN INCREASED POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON ACROSS EAST-CENTRAL VIRGINIA AND THE DELMARVA PENINSULA. SOME OF THESE STORMS MAY CONTAIN LARGE HAIL AND VERY STRONG WINDS. SKYWARN SPOTTER NETWORKS MAY NEED TO BE ACTIVATED AS THE AFTERNOON AND EVENING PROGRESSES. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE NATIONAL WEATHER SERVICE WAKEFIELD INTERNET WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ (ALL LOWER CASE). STAY TUNED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. COBB
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 3:33 PM EDT | Tornado Warning | AKQ | Louisa | 32 min |
| May 19, 3:42 PM EDT | Severe Thunderstorm Warning | AKQ | Hanover | 43 min |
| May 19, 4:03 PM EDT | Severe Thunderstorm Warning | AKQ | Fluvanna, Goochland | 52 min |
| May 19, 4:22 PM EDT | Severe Thunderstorm Warning | AKQ | Hanover | 43 min |
| May 19, 4:27 PM EDT | Tornado Warning | AKQ | Hanover | 33 min |
| May 19, 4:32 PM EDT | Severe Thunderstorm Warning | AKQ | King William | 33 min |
| May 19, 4:51 PM EDT | Severe Thunderstorm Warning | AKQ | Cumberland, Powhatan | 29 min |
| May 19, 4:54 PM EDT | Severe Thunderstorm Warning | AKQ | King William, New Kent | 41 min |
| May 19, 5:14 PM EDT | Severe Thunderstorm Warning | AKQ | James City, City of Williamsburg | 41 min |
| May 19, 5:35 PM EDT | Severe Thunderstorm Warning | AKQ | Gloucester, King and Queen | 40 min |
| May 19, 5:53 PM EDT | Severe Thunderstorm Warning | AKQ | Mathews | 32 min |
| May 19, 6:09 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia | 31 min |
| May 19, 6:19 PM EDT | Severe Thunderstorm Warning | AKQ | Prince Edward | 31 min |
| May 19, 6:27 PM EDT | Severe Thunderstorm Warning | AKQ | Northampton | 33 min |
| May 19, 6:39 PM EDT | Severe Thunderstorm Warning | AKQ | Nottoway | 31 min |
| May 19, 6:52 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia, Chesterfield | 28 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.